Tornadoes · United States · Minnesota · 2015

EF1 tornado, Sundahl to Ranum, Minnesota, July 23, 2015

From Sundahl to Ranum, this EF1 tornado ran 5.4 miles across Norman County on July 23, 2015, touching down at 12:46 AM CDT and reaching 500 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
July 23, 2015
Touchdown
12:46 AM CDT (05:46 UTC)
Lifted
12:51 AM CDT (05:51 UTC)
On the ground
5 minutes
Path length
5.4 miles (8.7 km)
Path width
500 yards (457 m)
Deaths
0
Injuries
0
County
Norman County
Touchdown point
47.470, -96.230
Lift-off point
47.490, -96.130
Record number
1507232346-01

What the Weather Service recorded

Thunderstorms formed along a cold front during the evening hours of July 23rd. These storms produced large hail, strong winds, and a few tornadoes.

The tornado occurred just south of the Polk County line, mainly along county road one, and was embedded in heavy rain and downburst winds. The tornado snapped numerous trees, caused minor damage to a storage building and house, and cracked a power pole. Peak winds were estimated at 110 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jul 23, 9:37 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 23, 9:37 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
937 PM CDT THU JUL 23 2015

.UPDATE...
ISSUED AT 937 PM CDT THU JUL 23 2015

THUNDERSTORMS MOVING IN FROM THE WEST HAVE BEEN STRONG ACROSS THE
NORTHWESTERN FORECAST AREA. UPDATED GRIDS BASED ON LATEST TRENDS
AND HRRR DATA. LOOKING FOR THIS LINE TO MOVE THROUGH THE NORTH AND
A SECONDARY AREA OF DEVELOPMENT IN THE SOUTH NEAR NOSE OF THE LOW
LEVEL JET. SEVERE WATCH GOES UNTIL 1 AM.

UPDATE ISSUED AT 635 PM CDT THU JUL 23 2015

FORECAST LOOKS TO BE ON TRACK WITH THUNDERSTORM ACTIVITY STILL
WEST OF THE AREA. LOOKING LIKE STORMS WILL REACH THE RED RIVER
AROUND OR JUST BEFORE MIDNIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 300 PM CDT THU JUL 23 2015

THIS EVENING AND TONIGHT SEVERE POTENTIAL...FRONT IS CURRENTLY
(20Z) LOCATED FROM NORTH OF WINNIPEG INTO NORTH CENTRAL NORTH
DAKOTA TO NEAR DICKINSON. THUNDERSTORMS HAVE ALREADY INITIATED
ALONG THIS FEATURE IN CANADA (WHERE THE MID- LEVEL CAP IS
WEAKER)...AND WOULD EXPECT THAT THE FORCING ALONG THIS FEATURE IN
NORTH DAKOTA COMBINED WITH A WEAKENING CAP WILL BE ABLE TO
INITIATE STORMS BY MID-LATE AFTERNOON ACROSS CENTRAL NORTH DAKOTA.
MLCAPE 2000-4000 J/KG EXISTS AHEAD OF THIS FEATURE (AT LEAST ALONG
AND WEST OF THE RED RIVER VALLEY). ANTICIPATE ACTIVITY THAT
DEVELOPS WEST OF THE REGION WILL ORGANIZE INTO SOME SORT OF
EASTWARD MOVING COMPLEX...CONSIDERING THAT GUIDANCE INDICATES
INCREASING DEEP LAYER SHEAR (40 KNOT 500MB JET) AND A DEVELOPING
40 KNOT 850MB JET. IN FACT...HRRR HAS BEEN CONSISTENT RUN TO RUN
SHOWING A QLCS EVENT WITH AREAS OF SEVERE WIND GUSTS ACROSS E ND
AND ADJACENT PORTIONS OF MN. SPC IN ON BOARD WITH THIS ASSESSMENT
INDICATING AN ENHANCED RISK OF SEVERE STORMS FOR DAMAGING WINDS. QLCS
TORNADO ALSO POSSIBLE...ESPECIALLY SE ND WHERE 0-3KM SHEAR WILL
BE WEST 30-40 KNOTS. BRIEF HEAVY RAIN LIKELY...BUT THE SYSTEM
APPEARS IT WILL BE MORE PROGRESSIVE TO PREVENT WIDESPREAD FLASH
FLOOD POTENTIAL. USED THE LATEST HRRR FOR TIMING OF POPS.

FRIDAY-FRIDAY NIGHT...ZONAL FLOW DEVELOPS AND ALTHOUGH
THUNDERSTORMS MAY BE POSSIBLE WITH ANY WEAK FAST MOVING
WAVE...MOST GUIDANCE INDICATES INSTABILITY (LOW LEVEL MOIST AXIS)
WILL BE EAST OF THE REGION BY 18Z FRIDAY. KEPT WITH A MOSTLY DRY
FORECAST AND COOLER (NEAR NORMAL) TEMPERATURES.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 300 PM CDT THU JUL 23 2015

SATURDAY-SUNDAY...ZONAL FLOW CONTINUES...WITH NO STRONG SIGNAL FOR
PRECIPITATION AMONG THE MODELS. THERE ARE SOME MODEL DIFFERENCES
SATURDAY/SATURDAY NIGHT WITH LOW LEVEL MOISTURE RETURN AND UPPER
LEVEL ENERGY. KEPT A CHANCE FOR THUNDER ACROSS THE SOUTHERN
FA...BUT CONFIDENCE NOT HIGH. TEMPERATURES AGAIN CLIMB TO ABOVE
NORMAL VALUES.

SUNDAY NIGHT-THURSDAY...UPPER RIDGING AND PERSISTENT LOW-LEVEL
SOUTHERLY FLOW WILL STILL KEEP WARM AND HUMID AIR IN PLACE FOR THE
FIRST DAY OF THE EXTENDED PERIOD...WITH HIGHS WELL UP IN THE 80S.
STRONG UPPER WAVE LIFTING FROM PAC NW TO SOUTHERN CANADA WILL
CLOSE OFF...WITH AN ANOMALOUSLY DEEP SURFACE LOW INDICATED
NORTHERN HIGH PLAINS BY MON NIGHT INTO TUESDAY. STACKED LOW WILL
BE NEARLY STATIONARY WEST OF THE FORECAST AREA WHILE SEVERAL
BOUNDARIES MOVE TO THE EAST OVER NORTHERN PLAINS AND INTO
MINNESOTA TUE/WED WITH CHC POPS PREVAILING. THE COMPLEX IS LIKELY
TO MOVE THROUGH THE REGION WED NIGHT INTO THURS ACCOMPANIED BY A
GUSTY WIND SHIFT TO NW AND A DRIER REGIME TO END THE PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 635 PM CDT THU JUL 23 2015

PRIMARY THREAT WILL BE THUNDERSTORMS PUSHING EAST TO WEST ACROSS
THE REGION TONIGHT. STRONG WINDS WILL BE POSSIBLE...WITH STORMS
REACHING THE MN/ND BORDER BY MIDNIGHT OR JUST BEFORE. LOW CLOUDS
MAY LINGER BEHIND STORMS INTO MORNING HOURS AT KBJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...KNUTSVIG
SHORT TERM...TG
LONG TERM...WJB/TG
AVIATION...KNUTSVIG
Hazardous weather outlook, Jul 23, 6:37 AM CDT, 18 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
637 AM CDT THU JUL 23 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
637 AM CDT THU JUL 23 2015

...RISK OF SEVERE THUNDERSTORMS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
CENTRAL NORTH DAKOTA THIS AFTERNOON SPREADING EAST TONIGHT. STORMS
ARE EXPECTED TO MOVE INTO THE DEVILS LAKE BASIN AFTER 5PM AND INTO
THE VALLEY REGION AFTER 8PM AND ACROSS NORTHERN MINNESOTA AFTER 11 PM.
THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS ALTHOUGH
ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE STORMS SHOULD
DIMINISH IN INTENSITY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

In the hours before

Local storm report, Jul 23, 9:44 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
944 PM CDT THU JUL 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             1 SE CANDO              48.48N 99.19W
07/23/2015  E1.00 INCH       TOWNER             ND   PUBLIC

            A FEW HAIL STONES UP TO AN INCH IN SIZE.

&&

JKAISER
Local storm report, Jul 23, 10:06 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1006 PM CDT THU JUL 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             5 S BISBEE              48.55N 99.38W
07/23/2015  M1.00 INCH       TOWNER             ND   PUBLIC

            FEW HAIL STONES UP TO ONE INCH IN SIZE.

&&

JKAISER
Local storm report, Jul 23, 10:37 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1037 PM CDT THU JUL 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TSTM WND GST     25 E NEW ROCKFORD       47.68N 98.60W
07/23/2015  M59.00 MPH       EDDY               ND   MESONET

            NDAWN 8 MILES NORTH OF MCHENRY...PEAK MEASURED GUST.

&&

JKAISER
Local storm report, Jul 23, 10:54 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1054 PM CDT THU JUL 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND GST     61 NE PEKIN             48.41N 97.39W
07/23/2015  M61 MPH          WALSH              ND   MESONET

            NDAWN NEAR PEKIN.

&&

JKAISER
Local storm report, Jul 23, 11:00 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1100 PM CDT THU JUL 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND GST     2 NE PEKIN              47.81N 98.30W
07/23/2015  M61.00 MPH       NELSON             ND   MESONET

            NDAWN NEAR PEKIN.

&&

JKAISER
Local storm report, Jul 24, 12:03 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1203 AM CDT FRI JUL 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND GST     5 NNE HILLSBORO         47.47N 97.02W
07/23/2015  M61 MPH          TRAILL             ND   PUBLIC

            PERSONAL DAVIS SYSTEM...PEAK GUST

&&

JKAISER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

International Fa, MN (KINL), 00:00Z

5.8 hours before the tornado, 246 km from the path. July 24, 2015.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2015-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1023 joules per kilogram, CIN -22, lifted condensation level 1612 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, International Fa, MN at 00:00Z on 2015-07-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 71 square meters per square second, 0 to 6 km bulk shear 29 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1023 J/kg
Mixed-layer CIN
-22 J/kg
Surface CAPE
2240 J/kg
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0
0-3 km lapse rate
8.1 K/km

Open this sounding in Storm Lab

International Fa, MN (KINL), 12:00Z

6.2 hours after it, 246 km from the path. July 24, 2015.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2015-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 97 joules per kilogram, CIN 0, lifted condensation level 477 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, International Fa, MN at 12:00Z on 2015-07-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 30 square meters per square second, 0 to 6 km bulk shear 23 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
119 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Mahnomen (3N8), 31 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Fargo/Grand Forks radar (KMVX), 86 km away, was scanning. The volume nearest the touchdown began at 05:43 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2015 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of July 23, 2015

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 234:47 PM CDTEF0Thomas, NE0.110
July 238:30 PM CDTEF1Beadle, SD2.8440$50,000
July 2310:07 PM CDTEF0Miner, SD0.7150
July 2310:25 PM CDTEF0Miner, SD0.8250
July 2310:36 PM CDTEF1Nelson, ND0.5350
July 2310:49 PM CDTEF0Miner, SD1.6250
July 2311:51 PM CDTEF1Traill, ND0.425

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.